Ask a doctor

Can Botox Cause Permanent Facial Nerve Damage?

I have been suffering from horrific pain in my face for 18 months. I never had anything like it before. So what happened 18 months ago that could have triggered this? I had Botox for a frown mark. Immediately afterwards I developed a heavy head and headaches that never really went away. My pain is in the frontal area - in my forehead, behind my eyes, in my nose, cheekbones and back of head & neck... all along the nerve paths. Could Botox have caused damage to my nerves?

Doctor Answers (3)

Botox Side Effect?

+1

The symptoms you describe are not likely caused by the Botox, as Botox only lasts in the system for about 3-4 months. I suggest you visit your doctor for an evaluation to determine the cause of your pain.

Web reference: http://www.facialplastics.info/botox.html

Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 3 reviews

Botox should not cause nerve damage

+1

i am not aware how the Botox would cause a generalized nerve damage. Especially the symptoms are on both sides of the face. If there were one focal area of pain, then there could be a question of a nerve damage from the direct injury of a needle to a specific nerve, which is rare, but that wouldn't explain such a generalized pattern including eyes, nose, back of head, etc. Unusual symptoms of pain in a head should be evaluated by a neurologist and have a scan to check for other causes of your pain.

 

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.

Web reference: http://www.thenyac.com/botox/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Can Botox cause facial nerve damage?

+1

Botox is sometimes used to actually treat nerve damage and control facial nerve pain.  It is unlikely the symptoms you experience are due to the Botox injections.  If any side effects occur from Botox, they are usually minor and go away within a few days.  Side effects may include the following:

1) Slight bruising
2) Swelling
3) Temporary ptosis (droopy eyelid)
4) Allergic reaction at the injection site
5) Muscle stiffness near the injection site
6) Headache

I would recommend an examination by a board certified neurologist as soon as possible to determine the cause of your symptoms, as they may be due to something more serious.  Thank you and I hope this helps.

Web reference: http://www.carolinafacialplasticsurgery.com/non-surgical-procedure/botox-dysport-and-xeomin/

Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 19 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.